Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 67, NWS Dodge City, KS

June 1, 2014Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2014, 8:23 PM CDT for Clark County, Comanche County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2014, 8:23 PM CDT (01:23 UTC)
Expired
Jun 1, 2014, 9:15 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:33 PM CDTHAIL 114 Nnw Ashland, KS
Jun 1, 9:08 PM CDTHAIL 1.754 Nw Ashland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS53 KDDC 020123
SVRDDC
KSC025-033-020215-
/O.NEW.KDDC.SV.W.0067.140602T0123Z-140602T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHWEST KANSAS...
  NORTHWESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 822 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  MINNEOLA...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CLARK STATE LAKE...ASHLAND...SITKA AND PROTECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3719 10007 3727 10009 3742 10008 3738 9944
      3708 9942
TIME...MOT...LOC 0123Z 278DEG 23KT 3731 9996

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
2 follow-up statements
105 
WWUS53 KDDC 020139
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT SUN JUN 1 2014

KSC025-033-020215-
/O.CON.KDDC.SV.W.0067.000000T0000Z-140602T0215Z/
CLARK KS-COMANCHE KS-
839 PM CDT SUN JUN 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COMANCHE AND CENTRAL CLARK COUNTIES UNTIL 915 PM CDT...

AT 836 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF CLARK STATE LAKE...AND MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...AT 833 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL 14
         MILES NORTH NORTHWEST OF ASHLAND.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
CLARK STATE LAKE...ASHLAND...SITKA AND PROTECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3719 10007 3727 10009 3742 10008 3738 9944
      3708 9942
TIME...MOT...LOC 0138Z 278DEG 23KT 3730 9984

HAIL...1.00IN
WIND...<50MPH

$$

SUGDEN
160 
WWUS53 KDDC 020149
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT SUN JUN 1 2014

KSC025-033-020200-
/O.CAN.KDDC.SV.W.0067.000000T0000Z-140602T0215Z/
CLARK KS-COMANCHE KS-
849 PM CDT SUN JUN 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COMANCHE AND 
CENTRAL CLARK COUNTIES IS CANCELLED...

LAT...LON 3719 10007 3727 10009 3742 10008 3738 9944
      3708 9942
TIME...MOT...LOC 0150Z 278DEG 23KT 3729 9974

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:28 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 1, 3:28 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT Sun Jun 1 2014

...Updated synopsis and short term discussion...

.SYNOPSIS...
ISSUED AT 327 PM CDT SUN JUN 1 2014

This mornings upper air analysis showed a shortwave trough over
southeastern Idaho and northern Utah. A 90 knot speed max at 250
millibars associated with the upper wave was helping it progress
east fairly rapidly as indicated by water vapor imagery. At the
surface, a cold front had pushed into northwest Kansas and east
central Colorado while a trough extended south from the front across
far eastern Colorado. Mid level warm advection had sustained some
showers and isolated thunderstorms across parts of western and
central Kansas through the morning and early afternoon hours.
Additional thunderstorms were forming along the front and trough
over northwest Kansas and over far eastern Colorado and extreme west
central Kansas.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 327 PM CDT SUN JUN 1 2014

Thunderstorms will continue to develop over far western Kansas
through the next few hours. The airmass has become quite unstable
across southwest and west central Kansas. SPC meso-analysis and 18z
sounding from KDDC showing nearly 2500-3000 J/KG of CAPE. In
addition, 0-6km bulk shear values have been increasing to 40 knots
or more over the region. A few supercells will be likely with
baseball size hail a good possibility. With fairly high bases, the
tornado threat still appears to be fairly small although a few local
spinups could not be ruled out. Appears that the thunderstorms could
evolve into a cluster or line as they move toward central Kansas
this evening, which will increase the threat for damaging straight
line winds.

Most of the thunderstorms should be moving out of central Kansas by
late evening although there could be a few lingering storms in the
Stafford/Pawnee/Pratt/Barber county areas until around midnight.
The cold front is progged to drop farther south into central and
southwest Kansas overnight. Winds are expected to become more
upslope from the northeast later tonight. This could result in some
low stratus developing especially toward central Kansas.

On Monday, the front pushes through all of southwest and south
central Kansas with easterly upslope flow. Model soundings show some
instability mainly to the east and southeast of Dodge City during
the afternoon. Most of the models are hinting at some precipitation
developing during the afternoon so added a slight chance for showers
and thunderstorms to that area.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 250 PM CDT SUN JUN 1 2014

A conditionally unstable atmosphere will still be in place Monday
night and by Tuesday, warming aloft will create much less unstable
conditions if not capped conditions for the entire forecast area.
Initially a stationary boundary or even outflow boundaries from
recent convection will be the focus mechanisms most likely across
the higher moisture/higher dew points zones of south central Kansas
and northern Oklahoma. The trend as a consensus of the various model
data supports a decrease in convective chances into Tuesday as all
of southwest and central Kansas becomes engulfed in the warm sector
of a strong warm front by around 18 UTC Tuesday. Models are in
agreement developing storms along and north of the warm front with
decent support from an approaching wave out of Colorado. So if
storms develop in our area the best chance appears to be through the
I-70 corridor, if at all. The dryline which will likely be
positioned somewhere well west of a Dighton to Liberal line could
become a more localized focus for storms as well Tuesday evening,
however the warm mid level temperatures may for a significant lid,
preventing any convection from occurring. Tuesday will certainly be
windy with a significant surface pressure gradient across the area
as a result of pressure falls over eastern Colorado.

By mid week the pattern begins to break down with the polar jet
segment coming from the west which could mean repeated convective MCS
events for the central high plains region through the end of the
week with very low forecaster confidence on timing since it will be
primarily shortwave driven. Although the confidence levels on
probability of storms is not great, the boundary layer should be
significantly cooler from Thursday into the weekend resulting in
afternoon temperature being relegated to closer to normal or even
cooler than normal for early June.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1239 PM CDT SUN JUN 1 2014

Scattered thunderstorms are expected to develop by 21z over far
western Kansas and become more numerous as they move east through
the late afternoon and evening hours. There is good potential
for strong to severe storms with large hail and wind gusts to
50-60 knots when the storms move through. Once the storms move
past, winds are expected to switch to the north to northeast and
increase during the evening hours. MVFR to IFR ceilings could
develop at the TAF sites overnight with the best potential at
Hays. Any low ceilings that develop should dissipate toward the
latter part of this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  66  98 /  70  10  20  10
GCK  60  86  64 101 /  60  10  10  10
EHA  60  88  64 100 /  30  10  10  10
LBL  62  88  67 100 /  50  10  10  10
HYS  64  85  63 100 /  70  10  10  20
P28  68  88  68 100 /  70  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Gerard
Hazardous weather outlook, Jun 1, 3:55 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT SUN JUN 1 2014

KSZ030-031-043>046-061>066-074>081-084>090-021000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
355 PM CDT SUN JUN 1 2014 /255 PM MDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS SOUTHWEST
AND CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. GOLF BALL TO BASEBALL
SIZE HAIL WILL BE LIKELY FROM THESE STORMS THROUGH THE LATE AFTERNOON
HOURS. THE STORMS ARE EXPECTED TO GROW INTO CLUSTERS OR LINES BY EARLY
EVENING WITH AN INCREASED THREAT FOR DAMAGING STRAIGHT LINE WINDS OF
60 TO 70 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR. THE SEVERE WEATHER
THREAT WILL DIMINISH AFTER 10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL EXIST JUST ABOUT EVERY DAY THROUGH
THE UPCOMING WEEK. IT IS HARD TO PINPOINT DETAILS ABOUT THE TYPE
AND LOCATION OF ANY SEVERE WEATHER AT THIS TIME BUT THERE WILL BE
AT LEAST SOME POTENTIAL WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR HAIL AND WIND REPORTS ACROSS CENTRAL
AND SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Jun 1, 7:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     4 SSW FORD              37.58N 99.78W
06/01/2014                   FORD               KS   PUBLIC

            A 15X30 FOOT METAL SHED WAS BLOWN ABOUT 200 FEET. 2-3
            INCH DIAMETER TREE LIMBS BLOWN DOWN.

&&

GERARD
Local storm report, Jun 1, 7:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     BUCKLIN                 37.55N 99.63W
06/01/2014  E70 MPH          FORD               KS   PUBLIC

&&

MRUSSELL
Local storm report, Jun 1, 7:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     5 NW BUCKLIN            37.59N 99.70W
06/01/2014  E70.00 MPH       FORD               KS   PUBLIC

            SMALL BRANCHES WERE BLOWN DOWN.

&&

GERARD
Special weather statement, Jun 1, 8:03 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT SUN JUN 1 2014

KSZ066-079>081-020145-
EDWARDS-KIOWA-PRATT-STAFFORD-
803 PM CDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...PRATT...
SOUTHEASTERN EDWARDS AND STAFFORD COUNTIES...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
SEWARD TO FELLSBURG...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3773 9919 3823 9864 3819 9847 3748 9846
TIME...MOT...LOC 0103Z 280DEG 35KT 3825 9862 3773 9912

RUSSELL
Local storm report, Jun 1, 8:05 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             4 S MINNEOLA            37.38N 100.01W
06/01/2014  M1.50 INCH       CLARK              KS   PUBLIC

            ALSO HAD 60 MPH WINDS.

0801 PM     TSTM WND GST     4 S MINNEOLA            37.38N 100.01W
06/01/2014  E60 MPH          CLARK              KS   PUBLIC

            ALSO HAD PING PING BALL SIZED HAIL.

&&

JHUTTON
Local storm report, Jun 1, 8:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     8 SSE FOWLER            37.28N 100.14W
06/01/2014  M74.00 MPH       MEADE              KS   STORM CHASER

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Kiowa, Meade39 min
Jun 1, 7:08 PM CDTSpecial Weather StatementDDCEdwards, Pawnee52 min
Jun 1, 7:32 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade58 min
Jun 1, 7:59 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt46 min
Jun 1, 8:03 PM CDTSpecial Weather StatementDDCPratt, Stafford42 min
Jun 1, 8:48 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Meade42 min
Jun 1, 9:25 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche65 min
Jun 1, 9:46 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa44 min
Jun 1, 11:43 PM CDTAreal Flood WarningDDCComanche, Kiowa10 hr
Jun 1, 11:57 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa63 min
Jun 1, 11:59 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche61 min
Jun 2, 9:35 AM CDTAreal Flood WarningDDCClark, Comanche, Kiowa12 hr
Jun 2, 11:38 AM CDTAreal Flood WarningDDCComanche12 hr
Jun 2, 3:07 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more29 hr
Jun 2, 3:23 PM CDTFire Weather WatchDDCHamilton, Kearny, Morton, Stanton8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.